It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-01-2007, 05:44 PM   #1
Senior Member
(male)
 
Join Date: Aug 2005
Location: near Las Vegas, NV
Posts: 222
IMNRVUS HB User
Question Dilantin/Depression/Anxiety Problem

I've been on Dilantin since Oct. '01 when I had my first of 8 Gran Mal seizures.
Current diagnosis shows that sleep apnea/sinus trouble/lack of oxygen is the cause of the seizures. They all happen while sleeping... and I'm on my back. I'm still taking 300mg of dilantin a day (generic... 100mg in am, 200mg pm). Sinus problem is being worked on. No GM seizures since November '06.
I've had (daytime) sensory simple partial seizures (auras) for many years that never lead to a GM seizure.
After the first GM, I developed roller-coaster depression, anxiety, and panic attacks, which were mostly under control with small amounts of (generic) ativan, taken as needed... 1/2mg at a time 2-3x per day.
I was wondering if anyone else taking dilantin and ativan had depression and anxiety problems that come and go. I'm pretty sure that the dilantin is the probable cause of the depression I'm having, but is ativan or dilantin causing the panic attacks/auras? Anti depressants aren't recommended because of the seizures and I have mild hypertension which is 100% under control with only 80mg/Diovan. I was diagnosed with that right after the first GM as well. I tried a few anti depressants and got more side effects than benefits. This roller coaster depression/panic attacks problem seems to come and go when it wants to. I've never tried other A/E drugs, because it seemed to be helping on the auras as well as the GM's, as long as my sinus problems are under control, and I get enough oxygen while sleeping.

Last edited by IMNRVUS; 05-15-2007 at 01:02 AM.

 
Sponsors Lightbulb
   
Old 05-07-2007, 12:01 PM   #2
Senior Member
(female)
 
Join Date: Sep 2006
Location: Minnesota, U.S.A.
Posts: 126
lamac HB User
Re: Dilantin/Depression/Anxiety Problem

Hi...All of my tonic clonic seizures have been at night...sleeping....I have had some focal seizures at night...I wake up and pictures on the wall move...my head moves in one direction....BUT...I have also had episodes where I wake up at night and am in a panic....I feel doom or maybe death...I feel if I fall asleep I will die. The first few times it happened, I thought I would die...then I got to the point where...the feelings still scared me, but I knew they would pass. My seizure meds were tweaked a bit. Keppra was added to my Trileptal and I was diagnosed with sleep apnea. I am trying to use a CPAP for the apnea, but during the sleep study even without the mask, my O2 levels were never too low.

I also have high blood pressure and take Diovan...much more than you...320mg daily.

Oh, my point was going to be...the doctors were sure that the scary episodes I had at night were anxiety related...I thought they were seizure related because they were very "hormonally(is that a word) predictable.

I know I can control my bp with weight loss...maybe my depression/aniety too...but it is the seizures that are on there own.

Lamac

 
Old 05-14-2007, 03:06 PM   #3
Senior Member
(female)
 
Join Date: Jul 2003
Location: USA
Posts: 228
amydianne1 HB User
Re: Dilantin/Depression/Anxiety Problem

I have read and also been told by my doctor that epileptics have alot higher chance of depression. Also, some of the meds have been known to promote depression (although I do not know which ones). I know that Zoloft help depression but is also supposed to help anxiety. Now I know Zoloft is safe for me to take with my Lamictal, but I don't know about all seizure drugs. I would definitely talk to my doctor about it, especially since it seems to be affecting your life so much. There are alot of good anti-depressants out there.

My doctor prescribed Ativan to take when I would have a seizure and it could help stop or slow them down in some people (I have complex partial). The Ativan made me nauseated and did not seem to do any good. He then prescribed Valium which was a HUGE improvement (talk about stopping the anxiety!) I take those when I am having auras and they do seem to help.

Hope that gives you a little needed info!

Amy

 
Old 05-16-2007, 09:35 PM   #4
Junior Member
(female)
 
Join Date: May 2007
Location: Michigan
Posts: 10
Elaina_Bell_20 HB User
Re: Dilantin/Depression/Anxiety Problem

I don't have seizures at night like you do but I was on dilantin and should still be on it but we are TTC but I have to say I hate the way dilantin makes me feel. I had depression bad and when I was a teenager I would keep taking myself off dilantin because I hate it. Unfortunately for me dilantin is the only meds that work for me so I cant take anything else and have to live with the way it makes me feel. I hope I helped a little.

 
Old 05-22-2007, 12:37 AM   #5
Newbie
(male)
 
Join Date: May 2007
Location: Whittier, CA, usa
Posts: 5
Johnny1868 HB User
Re: Dilantin/Depression/Anxiety Problem

99% of my seizures are in the day. I have had some partials while sleeping. They wake me up with a scared feeling, then fall back to sleep again. I was on 400mg of Dilantin and I hated the way this med made me feel. I now take Lamictal - 350mg. Physically, Lamictal works better for me. Though, I have yet to find a drug that completely takes the seizures away.

 
Old 06-02-2007, 08:18 AM   #6
Junior Member
(female)
 
Join Date: May 2007
Location: Falls Church, VA USA
Posts: 12
Beth800 HB User
Re: Dilantin/Depression/Anxiety Problem

I am on dilantin too. Depression can be part of the picture. I just wanted to caution you about something. If you ever take any anti-depressants, be careful about taking sudefed for your sinus trouble. On the back of the sudefed container has a caution on taking it with MAO inhibitors and psychotropic(ms?) drugs. I had some pretty horrible days when I took sudefed with an antidepressant. When I've taken the sudefed with only dilantin, the days were not as horrible but very unhappy. Talk to your doctor or pharmacist about whether your sinus meds are reacting with the other meds you're taking. I hope you feel much better soon.

 
Old 06-02-2007, 03:03 PM   #7
Senior Member
(male)
 
Join Date: Aug 2005
Location: near Las Vegas, NV
Posts: 222
IMNRVUS HB User
Re: Dilantin/Depression/Anxiety Problem

Beth800...
When the depression first hit me I did try anti depressants. I could only handle taking them for a few days. Too many side effects with no benefits. So I gave up on them. Ativan seems to work on me to HELP just enough. It also helps with the auras and panic attacks.
For my sinus problems, I use Nasonex. No drug interaction at all that I know of. Never tried Sudefed. Thanks... Lately I've felt OK.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Dilantin Levels bgcg2001 Epilepsy 18 08-10-2008 07:51 AM
Uncontrollable/Elevated Dilantin Levels SUZYQ11 Epilepsy 17 11-30-2007 10:25 AM
Does Anyone HAve Experience with Dilantin? HELLASRULES Epilepsy 5 03-22-2007 06:37 AM
Dilantin calabria Epilepsy 2 03-04-2007 10:01 AM
Dilantin for Depression & Anxiety gort Depression 4 12-20-2005 09:07 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:29 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!